Hail, Norfolk
- When
- June 2, 1:25 PM EST
- Where
- Norfolk County, Franklin
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.083, -71.400
A severe thunderstorm produced penny sized hail in Franklin and Walpole, while another severe thunderstorm in produced penny sized hail in Pembroke, and nickel to quarter sized hail in Brockton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A severe thunderstorm produced penny sized hail in Franklin and Walpole, while another severe thunderstorm in produced penny sized hail in Pembroke, and nickel to quarter sized hail in Brockton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 2, 4:56 AM EST, 8 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 554 AM EDT WED JUN 2 2004...UPDATED TO REMOVE MARINE HEADLINE .SHORT TERM (TODAY AND TONIGHT)... LOW OVERCAST STRATUS DECK...PATCHY FOG AND DRIZZLE COVERED MUCH OF SOUTHERN NEW ENGLAND EARLY THIS MORNING. A WARM FRONT IS CURRENTLY PUSHING THROUGH THE FORECAST AREA. MEANWHILE A COLD FRONT IS ADVANCING SOUTHEASTWARD FROM ONTARIO PROVINCE CANADA. THE LOW CLOUDS AND FOG ARE EXPECTED TO GIVE WAY TO INCREASING SUNSHINE BY AROUND 15Z AS THE WARM FRONT LIFTS NORTH OF THE FORECAST AREA. THE QUESTION OF CONCERN THIS AFTERNOON WILL REGARD THE POTENTIAL FOR SEVERE THUNDERSTORMS. WIND FIELDS ARE MODEST WITH STRONGEST 850 TO 700 MILLIBAR JET MAXIMUMS OF 35-40 KT CROSSING EASTERN NEW ENGLAND BY MIDDAY TODAY...THEN TRACKING OFFSHORE BY EVENING. THE UPPER LEVEL 250 MILLIBAR JET STREAK LOCATED SOUTHEAST OF NEW ENGLAND YIELDS UNFAVORABLE CONVERGENCE ALONG THE LEFT REAR QUADRANT. SHORT WAVE ACTIVITY ACROSS THE OHIO VALLEY SHEARS OUT IN CONFLUENT FLOW DOWNSTREAM OVER SOUTHERN NEW ENGLAND. WARMING SURFACE TEMPERATURES AND INCREASING DEWPOINTS WILL CAUSE LOW LEVEL INSTABILITIES TO DECREASE THIS AFTERNOON. CAPES RISE TO NEAR 1000 J/KG DEPENDING ON MAXIMUM SURFACE TEMPERATURES. CURRENTLY FORECASTING WARMEST MAXIMUM TEMPS IN THE UPPER 70S WITH SURFACE DEWPOINT NEAR 60 ACROSS NORTHEAST CONNECTICUT...INTERIOR RHODE ISLAND AND INTERIOR SOUTHEAST MASSACHUSETTS. THE ETA SHOWS INCREASING LOW LEVEL MOISTURE CONVERGENCE ALONG AND JUST AHEAD OF THE COLD FRONT BETWEEN 17Z AND 22Z THIS AFTERNOON. WET BULB ZERO VALUES WILL BE FAVORABLE FOR HAIL FORMATION. LOW LEVEL HELICITIES ARE MARGINAL FOR WIND DAMAGE...MAINLY VERTICAL SPEED SHEAR VERSUS DIRECTIONAL SHEAR. THE STORMS PREDICTION CENTER HAS PLACED MUCH OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. BELIEVE AREA OF MAIN CONCERN WILL BE ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE. HAVE ISSUED A SPECIAL WEATHER STATEMENT HIGHLIGHTING THIS POTENTIAL. GENERALLY DID NOT STRAY TOO FAR FROM MAV/MET MOS TEMPS...WARMED READINGS UP ACROSS INTERIOR SOUTHEAST NEW ENGLAND SEVERAL DEGREES FROM PREVIOUS FORECAST. CONTINUED WITH LIKELY 60 POPS TODAY. THE FRONT WILL SLIP SOUTH OF THE REGION TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THIS EVENING ALONG SOUTH COASTAL LOCATIONS AS THE FRONT SLOWS ITS PROGRESS. .LONGER TERM (THURSDAY THROUGH TUESDAY)... WE WILL CONTINUE THE FORECAST THEME THU OF DIURNAL CONVECTION...AS SHORT WAVE ENERGY CONTINUES TO ROTATE THROUGH THE REGION...ALONG WITH LINGERING SURFACE TROF. 500 MB TEMPS LOWERING TO MINUS 20 TO MINUS 23 SHOULD PROVIDE SUFFICIENT INSTABILITY FOR SCATTERED THUNDERSTORMS. IN ADDITION...PRESSURE GRADIENT MAY RELAX ENOUGH TO ALLOW SEABREEZE DEVELOPMENT...WHICH WOULD AID CONVECTIVE DEVELOPMENT. OVERALL...CONVECTION SHOULD NOT BE WIDESPREAD OR SEVERE AS MOISTURE IS LIMITED. NEVERTHELESS...WILL CONTINUE CHANCE POPS THU AFTERNOON...WITH HIGHEST POPS EAST. UPPER TROF AND SURFACE FRONT FINALLY MOVE OFFSHORE THU NIGHT... SETTING THE STAGE FOR PLEASANT WEATHER FRIDAY...WITH TEMPERATURES MAINLY 65 TO 70...COOLER NEAR SHORE VIA SEABREEZES. BY FRI NIGHT AND SAT...GFS TRACKS A WELL DEVELOPED SURFACE LOW NORTHEAST NEAR THE BENCHMARK OF 40N/70W. ALL OTHER MODELS SUPPORT A MUCH WEAKER LOW. THIS SEEMS REASONABLE GIVEN THE ORIGINS OF THIS LOW AND ITS ASSOCIATED JET ENERGY CAME FROM THE CONVECTIVE COMPLEX OVER TX TUE EVENING. THUS...APPEARS STRONGER GFS SOLUTION IS A PRODUCT OF CONVECTIVE FEEDBACK. SO WE WILL LEAN TOWARDS A WEAKER OCEAN LOW...WHICH WILL KEEP DRY WEATHER OVER REGION INTO SAT. LATEST MODEL GUIDANCE CONTINUES TO SUPPORT THE CHANCE OF SHOWERS LATER THIS WEEKEND...AS LONG WAVE TROF EVOLVES OVER THE GREAT LAKES. THE ECMWF...UKMET AND CANADIAN HAVE A MUCH MORE AMPLIFIED TROF THAN THE 00Z OPERATIONAL GFS. A MORE AMPLIFIED TROF WOULD LIKELY YIELD A SLOWER ARRIVAL OF THE COLD FRONT AND ITS ASSOCIATED SHOWERS. THIS WOULD KEEP DRY WEATHER IN THE FORECAST POSSIBLY THROUGH THE DAYLIGHT HOURS OF SUNDAY. ALTHOUGH...AT THIS FORECAST RANGE (DAY 5) WE WILL LEAVE FORECAST AS IS AND LET DAYSHIFT EVALUATE 12Z MODEL SUITE FOR ANY POSSIBLE CHANGES. UPPER TROF AND ASSOCIATED COLD FRONT STILL APPEAR ON TRACK TO EXIT THE AREA SOMETIME MON...WITH DRY AND COOLER WEATHER TO FOLLOW TUE. && .AVIATION... WIDESPREAD LIFR AND IFR CEILINGS WILL GIVE WAY TO MVFR CEILINGS AND VSBYS BY 15Z THIS MORNING. EXPECTING SHRA AND TSRA TO FORM ALONG THE COLD FRONT THIS AFTERNOON CROSSING WESTERN SECTIONS BY 18Z AND SOUTHEASTERN LOCATIONS BY 22Z. MORE SCATTERED SHRA AND TSRA WILL BE POSSIBLE ALONG SOUTH COASTAL LOCATIONS BETWEEN 22Z AND 03Z. && .MARINE... A SMALL CRAFT ADVISORY WILL BE NEEDED FOR SEAS (LINGERING SE SWELL ACROSS OUTER COASTAL MARINE ZONES 254-255). SCATTERED GUSTS TO 25 KT WILL ALSO BE POSSIBLE EARLY THIS AFTERNOON NEAR SHORE FROM NARRAGANSETT BAY TO BUZZARDS BAY AND VINEYARD SOUND. THU AND BEYOND FAIRLY LIGHT WIND AND SEAS. ONLY CONCERN WILL BE STRENGTH OF OCEAN LOW FRI NIGHT AND SAT. BELIEVE A WEAKER SURFACE LOW WILL MATERIALIZE THAN THE GFS SOLUTION (AS MENTIONED ABOVE). THIS SHOULD LIMIT EAST TO NORTHEAST WINDS TO 20 KT OR LESS FRI NIGHT AND SAT. SOUTHERLY WINDS WILL DEVELOP AND INCREASE SUN AHEAD OF THE NEXT COLD FRONT. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS PROVINCETOWN MA TO MONTAUK NY OUT TO 20 NM. SHORT TERM...STRAUSS LONGER TERM...NOCERA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 559 AM EDT WED JUN 2 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030900- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 559 AM EDT WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... ESPECIALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE... INCLUDING THE CITY OF BOSTON. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP OVER WESTERN PORTIONS OF CONNECTICUT AND MASSACHUSETTS AROUND MIDDAY...AND THEN PROPAGATE EAST ACROSS MASSACHUSETTS... SOUTHWEST NEW HAMPSHIRE AND RHODE ISLAND. A FEW STORMS MAY CONTAIN HAIL AND GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL LINGER INTO THIS EVENING...BEFORE DISSIPATING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX NOCERA
The Boston radar (KBOX), 26 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408745, 5408746.